Virginia, 2010

Damaging Wind in Virginia, August 5, 2010

August 5, 2010 · NWS RLX · 1 event in 1 county or zone

Thunderstorms moved across Kentucky during the morning hours and into southern West Virginia during the early afternoon. By mid and late afternoon, tall thunderstorms were affecting portions of far western Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Thunderstorms moved across Kentucky during the morning hours and into southern West Virginia during the early afternoon. By mid and late afternoon, tall thunderstorms were affecting portions of far western Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 5, 1:32 PM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 5, 1:32 PM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
232 PM EDT THU AUG 5 2010

.SYNOPSIS...
COLD FRONT PUSHES THROUGH OVERNIGHT. HIGH PRESSURE WITH DRY AND
COOLER AIR WILL FOLLOW FOR FRIDAY AND THE WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
NASTY PREFRONTAL QLCS CONTINUES TO RACE EASTWARD ACROSS KANAWHA VALLEY.
WITH AMOUNT OF SUN EARLIER ACROSS CENTRAL AND SOUTHERN
AREAS...DESTABILIZATION OCCURRED RAPIDLY...HELPING THE LONGEVITY
OF THIS QLCS. NUMEROUS REPORTS OF TREES DOWN IN ITS WAKE...WITH
SEVERAL RECORDED GUSTS BETWEEN 45 AND 65MPH. HAVE QLCS MAINTAINING
ITS INTENSITY GIVEN AMOUNT OF INSTABILITY AHEAD OF IT. NORTHERN
END LOOKS TO ROLL THRU EKN BETWEEN 1930 AND 20Z...WITH DAMAGING
WINDS POSSIBLE.

EXPECT FURTHER DEVELOPMENT INTO AFTN HRS HEADING SOUTH
INTO SOUTHERN MNTS AND SW VA...WHERE LCL HI RES MODELS SHOW AREA
OF DEFORMATION INTERACTING WITH OUTFLOW BOUNDARIES. ONE SUCH
BOUNDARY CROSSING KANAWHA VALLEY ATTM AND THIS COULD SERVE AS
ADDITIONAL FOCUS FOR CONVECTION AS IT MOVES SE INTO AFTN HRS.
REWORKED POPS TO INSERT CAT POPS JUST AHEAD OF FRONT AND WHERE
QLCS IS EXPECTED TO TRACK INTO AFTN HRS.

COLD FRONT AS OF 18Z LOCATED ON DOORSTEP OF CWA IN SE OH. COLD
FRONT WILL PUSH THRU THIS EVENING...AND EXIT SW VA BY SUNRISE
FRIDAY. SOME LOW STRATUS COULD DEVELOP ALONG MTNS TONIGHT AS LOW
LEVEL MOISTURE GETS TRAPPED BELOW INVERSION. ANY STRATUS
FORMATION COULD WREAK HAVOC ON FG FORMATION. BELIEVE AREAS CLOSER
TO OH RVR AND SE OH STAND THE BEST CHANCE OF RECEIVING IFR FG BY
MORNING.

WILL GO AHEAD AND CHOP OFF SE OH AND NORTHERN WV FROM FLASH FLOOD WATCH.
SVR WATCH 547 WILL ALSO BE TRIMMED DOWN SHORTLY.

FG AND ANY STRATUS WILL LIFT BY 14Z...MAYBE HANGING ON
TILL 15Z ACROSS THE MTNS BEFORE MIXING OUT.

SFC HIGH BUILDS IN FROM NORTH FRIDAY...WITH ONLY SOME 4KFT CU
EXPECTED...MOST ABUNDANT ACROSS THE SOUTH.

ROLLED CLOSE TO INHERITED TEMPS FOR TONIGHT WHICH KEEPS THINGS
MUGGY ACROSS SOUTH. DEWPOINT GRADIENT WILL LAG...WITH DRIER AIR BEING
FELT MORE INTO FRIDAY AFTN. WENT CLOSE TO LCL MOS/MET FOR HIGHS
FRIDAY. AGAIN MAV APPEARS TO BE TOO WARM. GENERALLY LOOKING AT MID
80S SOUTH...TO LWR 80S NORTH.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
THE WEEKEND IS LOOKING VERY PLEASANT ATTM WITH AN UPPER LEVEL RIDGE
MOVING EASTWARD TOWARD OUR AREA AND SURFACE PRESSURE TAKING UP
RESIDENCE IN OUR AREA.  THE HIGH PRESSURE WILL KEEP THE MAJORITY OF
THE WEEKEND DRY WITH SUNNY SKIES AND CU DEVELOPMENT IN THE
AFTERNOON.  EXPECTING DAYTIME MAX TEMPS IN THE LOWLANDS TO REACH
INTO THE MID 80S ON SATURDAY AND INTO THE UPPER 80S AND LOW 90S ON
SUNDAY...WITH OVERNIGHT LOWS IN THE UPPER 50S TO LOWER 60S.  KEPT
THE MAX AND MIN TEMPS NEAR GUIDANCE ALLOWING FOR EXTRA COOLING AT
NIGHT AND WARMING DURING THE DAY WITH THE RELATIVELY CLEAR SKIES.

&&

LONG TERM /MONDAY THROUGH THURSDAY/...
HIGH PRESSURE WILL CONTINUE TO DOMINATE THE WEATHER PATTERN LEADING
TO A MOSTLY DRY AND HOT LONG TERM FORECAST.  WENT WITH AN EVEN
MIXTURE OF THE ECMWF AND GFS THROUGH MONDAY...BUT THEN RELIED
HEAVILY ON THE ECMWF FOR THE REMAINDER OF THE FORECAST PERIOD.  THE
TWO MODELS HAD REASONABLE AGREEMENT THROUGH MONDAY BUT THEN THEIR
SOLUTIONS DIVERGED SIGNIFICANTLY BEGINNING WITH DAY 5.  DECIDED TO
STICK WITH THE ECMWF DUE TO HPCS CONFIDENCE IN ITS SOLUTION AND DUE
TO THE MODELS CONSISTENCY.

THAT BEING SAID...EXPECTING DRY CONDITIONS THROUGH TUESDAY NIGHT
WITH HIGH PRESSURE DOMINATING.  A WEAKENING COLD FRONT WILL MOVE
SOUTHEAST INTO OUR AREA WEDNESDAY MORNING BRINGING A FEW SHOWERS
INTO OUR AREA.  ONLY HAVE A SLIGHT CHANCE FOR RAIN AND STORMS IN THE
FORECAST FOR WEDNESDAY DUE TO MODEL DISAGREEMENTS ABOUT THE COLD
FRONTS POSITION AND WHETHER OR NOT IT WILL MAKE IT INTO OUR CWA.
ANOTHER SLIGHT CHANCE OF RAIN AND STORMS COMES THURSDAY EVENING IN
THE EASTERN HIGH TERRAIN. A MORE WIDESPREAD CHANCE OF RAIN WILL
ARRIVE FRIDAY AFTERNOON...BUT HAVE LOW CONFIDENCE IN THIS SCENARIO
AS IT IS VERY LATE IN THE PERIOD.

FOR TEMPERATURES WENT WITH HPC GUIDANCE AS A BASE AND TWEAKED THE
TEMPS DOWN ACCORDINGLY...AS THE MAX AND MINS SEEMED RELATIVELY HIGH
ACROSS THE BOARD.  DAYTIME MAX TEMPS FROM HPC WERE ESPECIALLY
WARM...LOWERED THEM CONSIDERABLY BUT STILL ANTICIPATING DAYTIME MAX
TEMPS CLOSE TO OR EXCEEDING 90 DEGREES IN THE LOWLANDS THROUGHOUT
THE EXTENDED.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
18Z THURSDAY THRU 18Z FRIDAY...
QLCS MOVING THRU KANAWHA VALLEY AS OF 18Z. DAMAGING WIND GUSTS TO
60MPH POSSIBLE AS KRLX HAS JUST EXPERIENCED. KEKN MAY BE IN LINE
BY 1930Z FOR POSSIBLE DAMAGING WINDS. WILL EVALUATE FOR AMENDMENT
SHOULD QLCS MAINTAIN INTENSITY OVER NEXT HOUR. OTHERWISE HAVE
TEMPO GROUP AT KBKW FOR IFR IN CONVECTION THIS AFTN. ADDITIONAL
ROUNDS OF CONVECTION EXPECTED ACROSS SOUTHERN MTNS AND SW VA LATER
THIS AFTN. BRIEF IFR CONDITIONS AND GUSTY WINDS IN ANY
CONVECTION...WITH STRONGER GUSTS IN AFOREMENTIONED QLCS.

COLD FRONT WILL PUSH THRU THIS EVENING...AND EXIT SW VA BY SUNRISE
FRIDAY. SOME LOW STRATUS COULD DEVELOP ALONG MTNS TONIGHT AS LOW
LEVEL MOISTURE GETS TRAPPED BELOW INVERSION. HAVE IFR CEILINGS FOR
KEKN LATE TONIGHT. ANY STRATUS FORMATION COULD WREAK HAVOC ON FG
FORMATION. BELIEVE AREAS CLOSER TO OH RVR AND SE OH STAND THE BEST
CHANCE OF RECEIVING IFR FG BY MORNING. FOR NOW KEPT IFR FG AT MOST
TAF SITES.

FG AND ANY STRATUS WILL LIFT BY 14Z...MAYBE HANGING ON TILL 15Z
ACROSS THE MTNS BEFORE MIXING OUT.

SFC HIGH BUILDS IN FROM NORTH FRIDAY...WITH ONLY SOME 4KFT CU
EXPECTED...MOST ABUNDANT ACROSS THE SOUTH.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: MEDIUM ON TIMING AND LOCATIONS AFFECTED BY
QLCS. MEDIUM ON ADDITIONAL CONVECTION ACROSS THE SOUTH. LOW AS
FAR AS EXTENT OF ANY STRATUS ACROSS MTNS OVERNIGHT. LOW ON EXTENT
OF FG FORMATION EAST OF OH RVR.

ALTERNATE SCENARIOS: FG COULD BE MORE EXTENSIVE SHOULD STRATUS NOT
MATERIALIZE AND A MAINLY CLR SKY DOMINATES.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                              THU 08/05/10
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15
16   17 EDT 1HRLY       02   03   04   05   06   07   08   09   10
11   12   13 CRW CONSISTENCY  M    M    M    M    M    M    M
H    H    H    H    H HTS CONSISTENCY  M    M    M    M    M    M
M    M    H    H    H    M BKW CONSISTENCY  H    H    H    H    H
H    H    H    H    H    H    H EKN CONSISTENCY  L    L    L    L
M    L    M    H    H    H    H    H PKB CONSISTENCY  M    L    M
M    M    L    L    M    M    M    H    M CKB CONSISTENCY  M    M
M    M    M    M    M    M    M    M    H    M

AFTER 18Z FRIDAY...
IFR POSSIBLE IN FOG FRIDAY NIGHT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JEM/30
NEAR TERM...30
SHORT TERM...JEM
LONG TERM...JEM
AVIATION...30
Hazardous weather outlook, Aug 5, 2:56 PM EST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
356 PM EDT THU AUG 5 2010

VAZ003-004-WVZ033>040-046-047-062000-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
356 PM EDT THU AUG 5 2010

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 574 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
062000-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-
356 PM EDT THU AUG 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 5, 2:34 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
334 PM EDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     BEVERLY                 38.83N 79.87W
08/05/2010                   RANDOLPH           WV   PUBLIC

            MULTIPLE TREES DOWN.

&&

ARB
Local storm report, Aug 5, 3:06 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
406 PM EDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     SUMMERSVILLE            38.28N 80.84W
08/05/2010                   NICHOLAS           WV   COUNTY OFFICIAL

            TREES AND POWER LINES DOWN ON OLD US 19 ON THE
            SUMMERVILLE SIDE OF POWELLS MOUNTAIN

&&

JAMIEM
Local storm report, Aug 5, 3:07 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
407 PM EDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     MOUNT NEBO              38.20N 80.85W
08/05/2010                   NICHOLAS           WV   COUNTY OFFICIAL

            PINE TREE FELL ON RUNA ROAD

&&

JAMIEM
Local storm report, Aug 5, 3:13 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
413 PM EDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     TSTM WND DMG     OAK HILL                37.98N 81.15W
08/05/2010                   FAYETTE            WV   COUNTY OFFICIAL

            TREE FELL ON A HOUSE ON OAK FOREST ROAD

&&

JAMIEM
Local storm report, Aug 5, 3:22 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
422 PM EDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     ANAWALT                 37.33N 81.44W
08/05/2010                   MCDOWELL           WV   LAW ENFORCEMENT

            ROOF DAMAGED ON A HOME, TREES DOWN, AND POWER LINES DOWN.

&&

ARB
Local storm report, Aug 5, 3:24 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
424 PM EDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     WELCH                   37.43N 81.58W
08/05/2010                   MCDOWELL           WV   LAW ENFORCEMENT

            TREES DOWN, POWER LINES DOWN, AND POWER OUTAGES
            THROUGHOUT THE COUNTY.

&&

ARB

The radar

The Jackson,KY radar (KJKL), 89 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dickenson

When
August 5, 3:43 PM EST
Where
Dickenson County, 0.55 mi NW of Honeycamp
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.135, -82.488

Trees were blown down along Route 72.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247440.